Hello. I've been taking Lexapro for 13 years for depression and anxiety and have tried to go off it three times. This time I am feeling more hopeful. I was on 20 mg and successfully got myself back to 10 mg, which I did for two weeks. I then have tried to stop. Four days later I am very fuzzy-headed and a bit dizzy, with problems concentrating. Did I try to stop too fast? I decided I should taper more gradually and go back on to 5mg. Have folk tried this? For how long? Please forgive if this is a FAQ. My head is very fuzzy and right now I can't talk to a live person. I have talked to my doctor previously about this and she got to me to do a mood diary, but I got cold feet on that occasion. This time I'm determined to do it the right way. Thanks folks. Alex.
It may take you many months to taper off Lexapro. You were on it for many years. You may have to get a pill cutter and dose down in small increments over a few months. You should do what you and your doctor are comfortable with. You are not alone with trying to taper off an antidepressant. Take it slow and over time may help.
I have been on it for 4 years, (10mg 1st year, 20mg last 3), and I have only ever tapered from 20 to 17.5 to 15. Now I am on 10 after a month doing horribly on 150 mg of Wellbutrin xl instead.
When I tapered down I found it was only possible if I gave myself about a whole month on each dose. If I tried to take a step down after only a couple of weeks on a lower dose I couldn't stand it and went right back up to 20.
I think doctors don't recommend tapering slowly enough, but I could just be sensitive. Congrats on being able to lower your dose this far and best of luck to you!
- Lexapro Information for Consumers
- Lexapro Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lexapro (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 19 May 2010 • 1 answer
Updated 24 Feb 2011 • 5 answers
Updated 24 Jun 2012 • 7 answers
Updated 11 Oct 2013 • 7 answers
Updated 27 Nov 2013 • 2 answers